Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Lake Charles, LA

May 15, 2008Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 15, 2008, 2:06 AM CDT for Jasper County, Tyler County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 2:06 AM CDT (07:06 UTC)
Expired
May 15, 2008, 2:45 AM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

What was reported inside it

TimeReportWhereRemark
May 15, 2:30 AM CDTTSTM WND DMG4 E Chester, TXTREES DOWN NEAR FM 1745. REPORTED BY TYLER COUNTY SHERIFF OFFICE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:16 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 150709
SVRLCH
TXC241-457-150745-
/O.NEW.KLCH.SV.W.0071.080515T0706Z-080515T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
206 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TYLER COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES...ROCKLAND...COLMESNEIL...CHESTER...
  NORTHWESTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  
* UNTIL 245 AM CDT

* AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DIBOLL TO 13 MILES WEST OF
  CHESTER...AND MOVING EAST AT 36 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHESTER BY 220 AM CDT...
  ROCKLAND AND COLMESNEIL BY 240 AM CDT...

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3107 9458 3106 9453 3104 9447 3109 9419
      3082 9417 3082 9462 3085 9462 3095 9465
      3102 9466
TIME...MOT...LOC 0706Z 266DEG 31KT 3120 9480 3088 9476

$$

SHAMBURGER
1 follow-up statement
000 
WWUS54 KLCH 150726
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 AM CDT THU MAY 15 2008

TXC241-457-150745-
/O.CON.KLCH.SV.W.0071.000000T0000Z-080515T0745Z/
JASPER TX-TYLER TX-
226 AM CDT THU MAY 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN TYLER AND NORTHWESTERN JASPER COUNTIES...

AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
CHESTER TO 6 MILES SOUTH OF CHESTER...MOVING EAST AT 36 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COLMESNEIL BY 240 AM CDT...
  ROCKLAND BY 245 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3107 9458 3106 9453 3104 9447 3109 9419
      3082 9417 3082 9462 3085 9462 3095 9465
      3102 9466
TIME...MOT...LOC 0726Z 266DEG 31KT 3109 9459 3084 9456

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:36 AM CDT, 30 minutes earlier.

Area forecast discussion, May 15, 1:36 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13
Hazardous weather outlook, May 14, 6:03 AM CDT, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.

DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:21 AM CDTTornado WarningLCHJasper, Tyler24 min
May 15, 2:46 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler44 min
May 15, 3:30 AM CDTTornado WarningLCHNewton15 min
May 15, 3:59 AM CDTTornado WarningLCHJasper, Newton16 min
May 15, 4:15 AM CDTSevere Thunderstorm WarningLCHNewton, Orange45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.